Wildfire, Cochran
- When
- March 15, 11:00 AM CST to 12:00 PM CST
- Where
- Cochran forecast zone
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
Very windy, dry, and unseasonably warm conditions helped fuel the spread of a wildfire this afternoon about two miles southeast of Morton (Cochran County) along Texas State Highway 114. This wildfire burned for about one hour and consumed around 400 acres including several outbuildings.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Very windy, dry, and unseasonably warm conditions helped fuel the spread of a wildfire this afternoon about two miles southeast of Morton (Cochran County) along Texas State Highway 114. This wildfire burned for about one hour and consumed around 400 acres including several outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 15, 5:43 AM CST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 643 AM CDT TUE MAR 15 2016 .AVIATION... GUSTY WEST TO NORTHWEST BREEZES WILL DEVELOP ACROSS THE AREA THIS MORNING. KLBB AND KPWV SHOULD SEE SUSTAINED WIND SPEEDS OF 18 TO 24 KTS...SLIGHTLY LOWER AT KCDS. THE WIND WILL BEGIN TO SUBSIDE LATE THIS AFTERNOON AND WILL BECOME LIGHT AND VARIABLE THIS EVENING. VFR CONDITIONS WILL PREVAIL. && .PREV DISCUSSION... /ISSUED 358 AM CDT TUE MAR 15 2016/ SHORT TERM... UNFORTUNATELY...THE GUSTY WINDS AREN'T DONE WITH THE FORECAST AREA JUST YET. WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS THE NEXT DISTURBANCE MOVING EAST ACROSS THE 4-CORNERS AREA. THIS DISTURBANCE WILL MOVE QUICKLY INTO THE CENTRAL PLAINS TODAY...AND AS IT DOES ANOTHER STRONG UPPER-LEVEL JET MAX WILL PASS OVER THE OKLA AND NRN TX PANHANDLES...WITH ABOUT 40KT OF FLOW AT 700MB NOTED ACROSS OUR AREA. AT 3 AM...WIND SPEEDS ARE ALREADY IN THE 15 TO 25 MPH ACROSS THE WESTERN SOUTH PLAINS PER STATIONS OF THE WEST TEXAS MESONET. WE SHOULD SEE STRONGER WINDS SPREAD EAST ACROSS THE CAPROCK SHORTLY AFTER SUNRISE...LIKELY UP INTO THE 25 TO 35 MPH RANGE WITH HIGHER GUSTS FOR A PERIOD FROM MID MORNING THROUGH MID AFTERNOON. AS THE JET MAX QUICKLY SHIFTS EAST...THE WINDS WILL BEGIN TO DIMINISH THROUGH THE AFTERNOON HOURS. THE WINDS WILL ALSO SHIFT FROM W-SW THIS MORNING TO NW AS A TROUGH SLIDES SOUTHEASTWARD. COLD ADVECTION WITH THIS TROUGH IS GOING TO BE FAIRLY WEAK - AND PARTIALLY COUNTERED BY THE DOWNSLOPING BREEZES. HIGHS TODAY SHOULD TOP OUT IN THE LOW 70S NORTHWEST TO LOW 80S SOUTHEAST. THE INCOMING AIRMASS IS VERY DRY...AND DEWPOINTS ARE EXPECTED TO DROP INTO THE SINGLE DIGITS ACROSS THE CAPROCK...WHICH ALONG WITH THE WARM AIR AND GUSTY WINDS WILL LEAD TO A HIGH FIRE DANGER...SEE THE FIRE WEATHER SECTION BELOW. THE WIND WILL GO LIGHT AND VARIABLE TONIGHT AS A DRY SURFACE RIDGE BRIEFLY SETTLES IN ACROSS THE AREA. THE DRY AIR WILL ALLOW TEMPS TO COOL EFFICIENTLY...AND OVERNIGHT LOWS WILL FALL TO NEAR FREEZING ACROSS THE FAR SW TX PANHANDLE AND NW SOUTH PLAINS...WITH MID 30S TO LOW 40S ELSEWHERE. LONG TERM... THE COOLING TREND THAT KICKS OFF TODAY WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK AND INTO THE FIRST PART OF THE WEEKEND. THIS WILL BE COURTESY OF A FEW ADDITIONAL COLD FRONTS THAT WILL AFFECT THE REGION. INITIALLY LATE ON WEDNESDAY A WEAK BACKDOOR COLD FRONT ASSOCIATED WITH JET ENERGY RACING ACROSS THE CENTRAL PLAINS SHOULD MOVE THROUGH THE CWA. HIGH TEMPERATURES ON WEDNESDAY WILL BE FAIRLY COMPARABLE TO TODAY...BUT THE POST-FRONTAL EASTERLY FLOW ON THURSDAY WILL KEEP HIGHS DOWN IN THE 60S /NEAR MID-MARCH AVERAGES/. A STRONGER SECONDARY COLD FRONT IS THEN EXPECTED ON FRIDAY...THOUGH THERE REMAINS SOME UNCERTAINTY REGARDING THE TIMING OF THE FROPA. OBVIOUSLY AN EARLIER FROPA /AS ADVERTISED BY THE GFS/ WOULD MEAN A COLDER DAY FOR MUCH OF THE AREA WHILE A LATER FRONTAL PASSAGE /AS DEPICTED BY THE ECMWF/ COULD ALLOW THE CENTRAL AND SOUTHERN ZONES TO SQUEEZE OUT ONE MORE MILD DAY. GIVEN THE UNCERTAINTY WE HAVE SIDED WITH THE BLENDED GUIDANCE WHICH IS SOMEWHERE IN BETWEEN...WITH HIGHS RANGING FROM 50 DEGREES NEAR TULIA TO MID-60S ACROSS THE SOUTHWEST TEXAS PANHANDLE. HERE IN LUBBOCK...THE TIMING WILL BE EVERYTHING WITH ENSEMBLE GUIDANCE SHOWING HIGHS ANYWHERE FROM THE MID-70S TO AROUND 50 DEGREES. REGARDLESS...A COLD SURFACE RIDGE WILL SETTLE ACROSS THE ENTIRE HIGH PLAINS BY EARLY SATURDAY...WHEN READINGS WILL STRUGGLE TO MAKE IT UP IN THE LOWER AND MIDDLE 50S. THIS WILL BE QUITE A CHANGE AFTER ALL THE WARM WEATHER OF LATE. HERE AT LUBBOCK WE HAVE NOT EXPERIENCED A HIGH BELOW THE 60 DEGREE MARK SINCE FEBRUARY 25TH WHEN IT ONLY MADE IT UP TO 52 DEGREES. IN ADDITION...MUCH OF THE AREA /AT LEAST ON THE CAPROCK/ WILL LIKELY SEE TEMPERATURES DIP DOWN TO OR SLIGHTLY BELOW THE FREEZING MARK...WHICH HAS NOT HAPPENED AT LUBBOCK SINCE FEBRUARY 27TH WHEN THE LOW WAS 31 DEGREES. AS THE SURFACE RIDGE TRANSLATES EAST OF THE AREA A QUICK RETURN TO SOUTHERLY LOW-LEVEL FLOW ALONG WITH UPPER RIDGING BUILDING IN FROM THE WEST WILL ACT TO BRING A QUICK END TO THE BRIEF COOL DOWN...WITH TEMPERATURES BACK WELL ABOVE AVERAGE BY EARLY NEXT WEEK. REGARDING PRECIPITATION CHANCES...THE OVERALL TRENDS ARE LOOKING LESS FAVORABLE FOR ANY SIGNIFICANT MOISTURE...BUT WE MAY STILL SEE A SHORT WINDOW FOR A LITTLE LIGHT PRECIPITATION FROM THURSDAY NIGHT INTO EARLY SATURDAY. MODEST LOW-LEVEL MOISTURE RETURN AND UPGLIDE SHOULD AT MINIMUM YIELD A PERIOD OF STRATUS LATE WEEK...AND IF FRIDAY/S COLD FRONT DOES NOT MOVE IN TOO FAST...ENOUGH MOISTURE/INSTABILITY COULD BE PRESENT FOR A FEW SHOWERS AND/OR STORMS ACROSS THE CENTRAL OR EASTERN ZONES. HOWEVER...THE BULK OF THE LIFT WITH THE SHORTWAVE TROUGH SUPPLYING THE LATE WEEK FRONT IS CURRENTLY PROGGED TO SWING PAST WELL TO OUR NORTH AND NORTHEAST...THUS ACTING TO LIMIT OUR OVERALL RAIN POTENTIAL. IF PRECIPITATION WERE TO LINGER IN THE FA WELL INTO FRIDAY NIGHT ENOUGH COOL AIR COULD MOVE IN TO BRING A RISK OF A WINTRY MIX UP ON THE CAPROCK...THOUGH THIS IS LOOKING LESS AND LESS LIKELY. GIVEN THE TRENDS...ONLY LOW END POPS WERE MAINTAINED FROM THURSDAY NIGHT INTO FRIDAY NIGHT...AND THESE MAY EVEN BE ON THE OPTIMISTIC SIDE. FIRE WEATHER... THE LATEST TRENDS SUPPORT A LONGER PERIOD OF GUSTY WINDS ACROSS MUCH OF THE CAPROCK TODAY...WHICH IN COMBINATION WITH THE WARM TEMPERATURES AND A VERY DRY AIRMASS...WILL SUPPORT A HIGHER FIRE DANGER THREAT THAN PREVIOUSLY INDICATED. WIND SPEEDS WILL RAMP UP FAIRLY EARLY IN THE DAY...THEN TEND DOWNWARD BY MID TO LATE AFTERNOON....EARLIER THAN USUAL. FINE FUELS ACROSS THE AREA CONTINUE TO DRY OUT AND ARE QUITE RECEPTIVE TO FIRE STARTS. DESPITE TEMPERATURES ABOUT 5 TO 10 DEGREES COOLER THAN MONDAY...RH VALUES ARE EXPECTED TO FALL BELOW 10 PERCENT ACROSS MOST OF THE SOUTH PLAINS AREA ASIDE FROM THE EASTERN ROLLING PLAINS DUE TO THE EXCEEDINGLY DRY AIR. WE WILL ISSUE A RED FLAG WARNING FOR MOST OF THE CAPROCK WHERE THE COMBINATION OF DRYNESS AND GUSTY WINDS SHOULD BE SUSTAINED FOR 5-6 HOURS. FARTHER EAST...WE EXPECT ELEVATED AND SPORADIC CRITICAL CONDITIONS WHICH WILL WARRANT A FIRE DANGER STATEMENT. ANOTHER WARM AND DRY DAY WILL FOLLOW ON WEDNESDAY...BUT WINDS ARE EXPECTED TO BE LIGHTER THAN YESTERDAY AND TODAY. STILL...A PERIOD OF ELEVATED FIRE WEATHER WILL BE POSSIBLE MIDWEEK. && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR TXZ021>024-027>030-033>035-039-040. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1118 AM CDT TUE MAR 15 2016 TXZ021>044-161630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1118 AM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT DUE TO THE COMBINATION OF GUSTY WINDS...WARM TEMPERATURES...AND VERY DRY AIR A RED FLAG WARNING IS IN EFFECT FROM LATE MORNING TO LATE AFTERNOON FOR MOST OF THE CAPROCK WEST OF A LINE FROM BROWNFIELD TO SILVERTON. EAST OF THIS LINE...A FIRE DANGER STATEMENT IS IN EFFECT AS WINDS IN THIS AREA WILL BE LOWER. HOWEVER...THE BREEZY AND DRY CONDITIONS WILL STILL SUPPORT A ENHANCED FIRE DANGER. A WIND ADVISORY IS IN EFFECT THROUGH 3 PM FOR THE CENTRAL AND SOUTHERN SOUTH PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARM...VERY DRY AND BREEZY CONDITIONS MAY CREATE ELEVATED FIRE WEATHER WEDNESDAY AFTERNOON. OTHERWISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FROM THURSDAY THROUGH MONDAY IS LOW.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614947.